Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 52, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 2, 2018, 4:12 PM MST for Pima County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 4:12 PM MST (23:12 UTC)
- Expired
- Aug 2, 2018, 5:00 PM MST
- In force
- 48 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 111 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 2343 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
787
WUUS55 KTWC 022312
SVRTWC
AZC019-030000-
/O.NEW.KTWC.SV.W.0052.180802T2312Z-180803T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
412 PM MST THU AUG 2 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
North central Pima County in southeastern Arizona...
* Until 500 PM MST.
* At 412 PM MST, a severe thunderstorm was located 13 miles east of
Santa Rosa, or 26 miles north of Sells, and is nearly stationary.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Santa Rosa, Sil Naggia and Ak Chin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3229 11166 3213 11192 3231 11212 3246 11178
TIME...MOT...LOC 2312Z 139DEG 4KT 3230 11180
HAIL...1.50IN
WIND...70MPH
$$
Meyer1 follow-up statement
747
WWUS55 KTWC 022332
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
432 PM MST THU AUG 2 2018
AZC019-030000-
/O.CON.KTWC.SV.W.0052.000000T0000Z-180803T0000Z/
Pima-
432 PM MST THU AUG 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR NORTH CENTRAL PIMA COUNTY...
At 430 PM MST, an area of severe thunderstorms was located near and
east of Santa Rosa, or 25 miles north of Sells, moving west at 5
to 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Santa Rosa, Sil Naggia and Ak Chin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3229 11166 3213 11192 3231 11212 3246 11178
TIME...MOT...LOC 2330Z 103DEG 9KT 3229 11195
HAIL...1.00IN
WIND...60MPH
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:16 PM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 2, 2:16 PM MST, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 216 PM MST Thu Aug 2 2018 .SYNOPSIS...Expect scattered showers and thunderstorms through tonight. Slow moving storms could produce areas of heavy rain. Daily rounds of isolated to scattered thunderstorms can be expected into next week. Temperatures will remain within slightly above normal for early August. && .DISCUSSION...Morning sounding showed 1.42 inches of precipitable water but fairly weak winds aloft, so expect thunderstorm outflows to be the primary means of thunderstorm propagation once again this evening. As mentioned in the mid morning discussion an outflow/gravity wave from late night MCS over northern Sinaloa was seen in northern Sonora this morning. Further interrogation of satellite data showed this boundary instrumental in firing up the strong storm over the Santa Rita Mts late this morning. That gravity wave has continued to move rapidly north this afternoon. Meanwhile, other storms trying to initiate in best instability in Pima and Santa Cruz counties. These storms will be slow movers as this area is close to the ridge axis. By evening, more storms are anticipated in eastern areas as instability increases there. Not confident that there will be quite as much upper level support for eastern storms as earlier anticipated but there are still indications that Sonoran MCS later this evening will push an outflow northward to keep storms going in SE AZ into the nighttime hours. The upper level ridge of high pressure will meander around for the next few days. First it will shift south and west, but ultimately to our north early next week, although there are differences in models solutions concerning how far north and consequently how deep of an moist easterly flow will set up over SE AZ. Overall, can not really rule out storms on any day as moisture will remain adequate, but there could be a ramp up in activity next week. && .AVIATION...Valid through 04/00Z. ISOLD to SCT TSRA will occur into the night time hours and TSRA will develop again Friday afternoon. Brief periods of MVFR conditions are possible. Typical diurnal wind trends with speeds less than 12 kts will continue except for gusty and erratic thunderstorm outflows. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Sufficient moisture typical of early August remains in place through the forecast, with daily afternoon/evening thunderstorms continuing. Humidities will recover well each night and only drop to around 20-30 percent each afternoon. Outside of thunderstorm induced gusts, expect diurnal trends with speeds of 15 mph or less. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && KD Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 2, 11:40 AM MST, 4 hours 32 minutes before
Special Weather Statement National Weather Service Tucson AZ 1140 AM MST THU AUG 2 2018 AZZ503-504-507-513-021915- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 1140 AM MST THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 1215 PM MST... At 1138 AM MST, Doppler radar was tracking a strong thunderstorm 14 miles southeast of Green Valley over the Santa Rita Mountains. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Madera Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3161 11079 3171 11094 3185 11075 3178 11066 TIME...MOT...LOC 1838Z 221DEG 3KT 3173 11080 KD
Special weather statement, Aug 2, 12:20 PM MST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1220 PM MST THU AUG 2 2018
AZZ507-513-021945-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
1220 PM MST THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 1245 PM MST...
At 1220 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southeast of East Sahuarita, or 17 miles east of Green Valley.
This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Highway 83 north of Sonoita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3170 11071 3172 11078 3186 11073 3193 11061
3182 11056
TIME...MOT...LOC 1920Z 226DEG 4KT 3179 11072
KDSpecial weather statement, Aug 2, 2:48 PM MST, 1 hour 24 minutes before
Special Weather Statement National Weather Service Tucson AZ 248 PM MST THU AUG 2 2018 AZZ502-503-515-022230- Tohono O'odham Nation including Sells-Upper Santa Cruz River and Altar Valleys including Nogales-Baboquivari Mountains including Kitt Peak- 248 PM MST THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL 330 PM MST... At 246 PM MST, Doppler radar was tracking a strong thunderstorm 15 miles southeast of Kitt Peak, or 18 miles northwest of Arivaca, moving west at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fresnal Canyon and Junction Of Highway 286 And Arivaca Road. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3186 11138 3168 11137 3162 11159 3184 11170 TIME...MOT...LOC 2146Z 077DEG 5KT 3175 11148 Meyer
Special weather statement, Aug 2, 3:04 PM MST, 1 hour 8 minutes before
Special Weather Statement National Weather Service Tucson AZ 304 PM MST THU AUG 2 2018 AZZ502>504-515-022245- Tohono O'odham Nation including Sells-Upper Santa Cruz River and Altar Valleys including Nogales-Baboquivari Mountains including Kitt Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 304 PM MST THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 345 PM MST... At 303 PM MST, Doppler radar was tracking a strong thunderstorm just south of Kitt Peak, or 18 miles east of Sells. This storm was nearly stationary. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kitt Peak, San Isidro and Pan Tak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3208 11138 3186 11125 3184 11170 3203 11175 TIME...MOT...LOC 2203Z 104DEG 4KT 3189 11156 Meyer
Special weather statement, Aug 2, 3:08 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
308 PM MST THU AUG 2 2018
AZZ502-022300-
Tohono O'odham Nation including Sells-
308 PM MST THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
400 PM MST...
At 308 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Sells, moving northwest at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Vamori and Cowlic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3168 11218 3188 11230 3192 11192 3166 11179
3164 11204
TIME...MOT...LOC 2208Z 142DEG 6KT 3175 11204
MeyerSpecial weather statement, Aug 2, 4:05 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
405 PM MST THU AUG 2 2018
AZZ502-504-022345-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
405 PM MST THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
445 PM MST...
At 403 PM MST, Doppler radar was tracking an area of strong
thunderstorms north of Sells over north central portions of the
Tohono O'Odham Nation, moving northeast at 5 to 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms, along with heavy rain.
Locations impacted include...
Santa Rosa, San Luis, Mountain Village, Santa Rosa Ranch, Covered
Wells, Anegam, Comobabi, Nolic, San Isidro, Sil Naggia, Ak Chin and
Queens Well.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3199 11164 3206 11216 3250 11213 3250 11178
3233 11147
TIME...MOT...LOC 2303Z 217DEG 9KT 3220 11187
MeyerThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:00 PM MST | Special Weather Statement | TWC | Graham | 30 min |
| Aug 1, 5:41 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Aug 1, 5:59 PM MST | Special Weather Statement | TWC | 46 min | |
| Aug 1, 6:30 PM MST | Special Weather Statement | TWC | Santa Cruz | 30 min |
| Aug 1, 7:19 PM MST | Special Weather Statement | TWC | 41 min | |
| Aug 1, 7:27 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Aug 1, 7:59 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 46 min |
| Aug 1, 8:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 1, 8:25 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 110 min |
| Aug 1, 8:44 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Aug 1, 9:17 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Aug 1, 9:21 PM MST | Special Weather Statement | TWC | Pima | 54 min |
| Aug 2, 11:40 AM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
| Aug 2, 12:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 25 min |
| Aug 2, 2:48 PM MST | Special Weather Statement | TWC | Pima | 42 min |
| Aug 2, 3:04 PM MST | Special Weather Statement | TWC | Pima | 41 min |
| Aug 2, 3:08 PM MST | Special Weather Statement | TWC | Pima | 52 min |
| Aug 2, 4:05 PM MST | Special Weather Statement | TWC | Pima | 40 min |
| Aug 2, 4:38 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.